Sorafenib Toxicity Mimicking Drug Reaction With Eosinophilia and Systemic Symptoms (DRESS) Syndrome
May 2019 | Volume 18 | Issue 5 | Case Reports | 468 | Copyright © May 2019
Nicole Salame BA,a Maggie L. Chow MD PhD,b Maria T. Ochoa MD,b Goli Compoginis MD,b Ashley B. Crew MDb
aUniversity of California, Irvine School of Medicine, Irvine, CA bKeck School of Medicine of University of Southern California, Los Angeles, CA
This is the first report in the literature of sorafenib toxicity mimicking DRESS syndrome. Due to the associated mortality5 and frequent use of months-long steroid tapers for DRESS syndrome, it is important for clinicians to accurately diagnose DRESS. Similarly, it is crucial to distinguish sorafenib toxicity from DRESS syndrome to facilitate avoidance of high dose steroids when sorafenib toxicity is implicated in the setting of malignancy.Several overlapping features have been reported for DRESS syndrome and sorafenib-induced toxicity (Table 1). Morbilliform rash, facial swelling, fever, malaise, and liver dysfunction are found in both sorafenib toxicity and DRESS syndrome. However, DRESS syndrome’s hallmark features of eosinophilia, lymphadenopathy, and multi-organ involvement are absent in sorafenib toxicity. In the presented case, the onset of rash less than 2 weeks following sorafenib initiation and absence of eosinophilia, lymphadenopathy, or multi-organ involvement ultimately favored the diagnosis of sorafenib toxicity.The overall incidence of rash and/or desquamation in sorafenib toxicity is estimated to be 35.4%.6 Eruptions generally appear between 1-8 weeks after initiation of sorafenib.6 The mechanism by which sorafenib induces morbilliform rash is not clear. It has been postulated that sorafenib causes temporary activation of the inflammatory cascade, with subsequent desensitization as the drug dose is altered.3 This theory is supported by findings of rash resolution and ultimate tolerance documented in patients who continue sorafenib at lowered daily doses.6 Further studies are warranted to elucidate this mechanism.
None of the authors has conflicts of interest to disclose.
- Llovet JM, Ricci S, Mazzaferro V, et al. Sorafenib in advanced hepatocellular carcinoma. N Engl J Med. 2008;359:378-390.
- Escudier B, Eisen T, Stadler WM, et al. Sorafenib in advanced clear-cell renal-cell carcinoma. N Engl J Med. 2007;357:203.
- Ollech A, Stemmer S, Merims S, et al. Widespread morbilliform rash due to sorafenib or vemurafenib treatment for advanced cancer; experience of a tertiary dermato-oncology clinic. Int J Dermatol. 2016;55:473-478.
- Dong KK, Lee SW, Nam HS, et al. A Case of Sorafenib-induced DRESS Syndrome in Hepatocellular Carcinoma. Korean J Gastroenterol. 2016;67:337-340.
- Choudhary S, McLeod M, Torchia D, Romanelli P. Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. J Clin Aesthet Dermatol. 2013;6:31-37.
- Zhang L, Zhou Q, Ma L, Wu Z, Wang Y. Meta-analysis of dermatological toxicities associated with sorafenib. Clin Exp Dermatol. 2011;36:344-350.
Nicole Salame BA email@example.com